Statistics from Altmetric.com
In the December issue of this JournalLawden et al 1 found in an adult population receiving vigabatrin (VGB), mostly in association with other antiepileptic drugs, a high prevalence (52%) of visual field defects. These abnormalities were not reversible after discontinuation of VGB therapy.
Since 1990, several authors have reported circumferential narrowing of the visual field with characteristic temporal sparing in patients treated with VGB. Although a visual field defect is the most common cause for discontinuation of VGB therapy, no conclusive data are presently available to explain the pathogenesis of this major side effect.1 2 Interestingly, retinal dysfunction has been primarily described in patients receiving VGB in combination with other antiepileptic drugs, whereas only a few cases have been reported in patients treated with VGB as a monotherapy.2 Despite increasing attention to this complication, the actual prevalence of visual field defect associated with VGB therapy remains poorly defined. Backstrom et al have reported a prevalence of less than 0.10%3 and the Hoechst Marion Roussel Pharmaceutical Company has estimated that the incidence of visual field defect is about 0.15%. Other authors, including Lawdenet al, however, have recently challenged these data, suggesting a considerably higher prevalence.1 2 Such discrepancies can be explained by several factors, including delayed appearance of visual field defects after initiation of VGB treatment (several months up to 7 years), high prevalence of non-symptomatic cases,4 and lack of systematic studies. In addition, the often used automated perimetry (Humphrey field analyser) seems to be significantly less sensitive than the Goldmann kinetic perimetry in detecting visual field defects. These limitations are particularly relevant in assessing the incidence of visual field defects in the paediatric population, given the limited compliance during visual field testing and difficulties of diagnosing visual symptoms in very young children.
We have followed up 13 paediatric patients treated with VGB monotherapy, whom we have systematically screened to detect visual field defects associated with this therapy, even in the absence of visual symptoms. Our patients were aged 5 to 16 years (mean 10.5 (SD 3.8) years) and received VGB monotherapy for localisation related epilepsy during an average period of 41 (SD 18) months (range 8–64 months). In all cases, significant improvement of seizure control was obtained. Routine visual field examinations were not performed until the first reports of visual field defects associated with VGB treatment were published.5 Since 1997, systematic kinetic perimetry was performed in all patients and careful attention was paid to identify visual symptoms during regular follow up visits. Clinical evidence of impaired peripheral vision was not apparent in any of our patients. However 8/13 (62%) patients were diagnosed with retinal dysfunction characterised by moderate, concentric narrowing of the visual field with temporal sparing in six patients and severe narrowing of the visual field without temporal sparing in two patients; VGB therapy was discontinued in all patients with visual field defects. Partial recovery after discontinuation of the therapy was not found in any of our patients. By contrast with the above results, no evidence of visual field defects was diagnosed with the Goldmann technique, in 12 control patients with localisation related epilepsy treated with carbamazepine monotherapy.
To our knowledge, these data constitute the largest reported series of VGB monotherapy in the paediatric population. Our results show that, despite severe limitations in diagnosing visual field defects in children, systematic screening can reliably detect visual field anomalies in the paediatric population. Routine screening should be performed even in non-symptomatic children. Similarly to recent reports in the adult population,2 our data show that visual field defects are not limited to patients receiving VGB in combination with other antiepileptic drugs but can develop also in children on VGB monotherapy. Our series data in a paediatric population are similar to the data reported by Lawden et al in an adult population. They also suggest an overall prevalence of visual field defects considerably higher than previously reported, and show that retinal lesions associated with VGB therapy are not reversible.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.